Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



Some New Error Estimates
for Ritz--Galerkin Methods
with Minimal Regularity Assumptions

Authors: Alfred H. Schatz and Junping Wang
Journal: Math. Comp. 65 (1996), 19-27
MSC (1991): Primary 65N30; Secondary 65F10
MathSciNet review: 1308460
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: New uniform error estimates are established for finite element approximations $u_h$ of solutions $u$ of second-order elliptic equations $\mathcal L u = f$ using only the regularity assumption $\|u\|_1 \leq c\|f\|_{-1}$. Using an Aubin--Nitsche type duality argument we show for example that, for arbitrary (fixed) $\varepsilon$ sufficiently small, there exists an $h_0$ such that for $0 < h < h_0$

\begin{displaymath}\|u-u_h\|_0 \leq \varepsilon \|u-u_h\|_1. \end{displaymath}

Here, $\|\cdot\|_s$ denotes the norm on the Sobolev space $H^s$. Other related results are established.

References [Enhancements On Off] (What's this?)

  • 1 I. Babuska and R. B. Kellogg, Nonuniform error estimates for the finite element method, SIAM J. Numer. Anal. 12 (1975), 868--875. MR 53:14939
  • 2 J. H. Bramble, Z. Leyk, and J. E. Pasciak, Iterative schemes for nonsymmetric and indefinite elliptic boundary value problems Math. Comp. 60 (1993), 1--22. MR 93d:65034
  • 3 X. Cai and O. Widlund, Domain decomposition algorithms for indefinite elliptic problems, SIAM J. Sci. Statist. Comput. 13 (1992), 243--258. MR 92i:65181
  • 4 X.-C. Cai and O. B. Widlund, Multiplicative Schwarz algorithms for some nonsymmetric and indefinite problems, SIAM J. Numer. Anal. 30 (1993), 936--952. MR 94j:65141
  • 5 S. Hildebrandt and E. Weinholtz, Constructive proofs of representation theorems in separable Hilbert space, Comm. Pure Appl. Math. 17 (1964), 369--373. MR 29:3881
  • 6 A. H. Schatz, An observation concerning Ritz-Galerkin methods with indefinite bilinear forms, Math. Comp. 28 (1974), 959--962. MR 51:9526
  • 7 J. Wang, Convergence analysis of the Schwarz algorithm and multilevel decomposition iterative methods II: nonselfadjoint and indefinite elliptic problems, SIAM J. Numer. Anal. 30 (1993), 953--970. MR 94e:65123
  • 8 ------, Convergence analysis of multigrid algorithms for nonselfadjoint and indefinite elliptic problems, SIAM J. Numer. Anal. 30 (1993), 275--285. MR 93k:65100
  • 9 O. Widlund, Some Schwarz methods for symmetric and nonsymmetric elliptic problems, Domain Decomposition Methods for Partial Differential Equations (D. E. Keyes, T. F. Chan, G. Meurant, J. S. Scroggs, and R. G. Voigt, eds.), SIAM, Philadelphia, PA, 1992. MR 93j:65202

Similar Articles

Retrieve articles in Mathematics of Computation of the American Mathematical Society with MSC (1991): 65N30, 65F10

Retrieve articles in all journals with MSC (1991): 65N30, 65F10

Additional Information

Alfred H. Schatz
Affiliation: Department of Mathematics, Cornell University, Ithaca, New York 14853

Junping Wang
Affiliation: Department of Mathematics, University of Wyoming, Laramie, Wyoming 82071

Received by editor(s): November 9, 1993
Additional Notes: This research was supported by NSF Grant DMS 9007185
Dedicated: Dedicated to Joachim Nitsche
Article copyright: © Copyright 1996 American Mathematical Society

American Mathematical Society